Joe and Teresa Graedon: Floating poop poses diagnostic puzzle

May. 08, 2013 @ 03:46 PM

Q. As far back as I can remember, my stool has floated. I never worried about it until I saw something on the web about pancreatic cancer and floating poop.
I did some research and found that if you have pale poop that floats, it could be serious. There might be something wrong with the gallbladder, liver or pancreas. Since I have lived with this for decades, I reasoned that it probably wasn’t pancreatic cancer, or I would be long gone.
Additional searching turned up celiac disease as another possibility. I have experienced quite a few symptoms of celiac disease besides tan, floating poop, though my doctors have dismissed my problems when I’ve asked.
I’ve stayed off wheat for several weeks and feel better. What else should I be doing?
A. Celiac disease is an inability to digest the protein in wheat, barley and rye. Such foods destroy the lining of the small intestine in those who have celiac disease.
Symptoms include fatty floating stool (tan or light gray), bloating, digestive distress, fatigue, joint pain, muscle cramps, anemia, osteoporosis, burning or tingling in the feet and itchy, watery skin rash. Although the variety of symptoms can make it difficult to diagnose, celiac disease is much more common than most doctors were taught. It is treated with a strictly gluten-free diet.
We discussed the latest diagnostic tests and treatments of this condition with one of the country’s leading experts, Peter Green, M.D., director of the Celiac Disease Center at Columbia University. To order a CD of our one-hour conversation, please send $9.99 plus $2 shipping and handling to: Graedons’ People’s Pharmacy, No. CD-856, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2.99 from our website: www.peoplespharmacy.com.
Q. Please tell your readers about the side effects of cold and sinus tablets containing pseudoephedrine.
My husband has a slightly enlarged prostate that is usually not symptomatic. He developed a very bad cold and took one Advil Cold and Sinus tablet. Within 10 hours, he was in the ER, having an indwelling catheter placed because he could not empty his bladder.
The pseudoephedrine made his prostate react. The very uncomfortable catheter stayed in for about 36 hours, after which he had to have a cystoscopy and sonogram to check his prostate. All this trouble resulted from only one tablet containing pseudoephedrine.
A. Cold, allergy and sinus medications that contain the decongestant pseudoephedrine can wreak havoc for men with enlarged prostates. Inability to urinate is a potential complication that requires emergency treatment. As your husband discovered, it can require catheterization of the bladder to bypass the inflamed prostate.
We think the warning on pseudoephedrine-containing OTC decongestants is inadequate. It reads: “Ask a doctor if you have trouble urinating due to an enlarged prostate gland.” Many men who don’t normally have trouble urinating can still end up in trouble after taking this decongestant.
Q. I suffered for years with chronic canker sores. I read that SLS (sodium lauryl sulfate) in toothpaste can trigger this painful problem. How do I find toothpaste without SLS?
A. Some readers report that Biotene toothpaste is SLS-free and helps reduce canker sores. Tom’s of Maine, Rembrandt and Sensodyne Pronamel toothpastes also are devoid of SLS.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via their website: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”